Alert archive / Alabama / Special Marine Warnings in 2021

Special Marine Warning 83, NWS Mobile, AL

April 11, 2021

NWS Mobile, AL issued this special marine warning at Apr 11, 2021, 7:30 AM CDT. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 11, 2021, 7:30 AM CDT (12:30 UTC)
Expired
Apr 11, 2021, 9:00 AM CDT
In force
90 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
34.0 mph

The radar

The Mobile radar (KMOB), 131 km from the middle of the area, began a volume at 12:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 0.5 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2021-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2021-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-713 J/kg
Mixed-layer LCL
1117 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted.

306 
WHUS54 KMOB 111230
SMWMOB
GMZ655-670-675-111400-
/O.NEW.KMOB.MA.W.0083.210411T1230Z-210411T1400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Mobile AL
730 AM CDT Sun Apr 11 2021

The National Weather Service in Mobile has issued a

* Special Marine Warning for...
  Coastal waters from Okaloosa-Walton County Line to Pensacola FL out
  20 NM...
  Waters from Okaloosa-Walton County Line to Pensacola FL from 20 to
  60 NM...
  Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM...

* Until 900 AM CDT.

* At 728 AM CDT, a strong thunderstorm was located 40 nm south of 
  Farewell Buoy, moving east at 35 knots. Additional strong storms 
  will develop and move northeast over the Gulf waters through 730 
  AM.

  HAZARD...Wind gusts 34 knots or greater and small hail.

  SOURCE...Radar.

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves.

* Locations impacted include...
  Okaloosa Deep Water Reef and Oriskany Reef. 

LAT...LON 2972 8822 2998 8730 2999 8718 3002 8718
      3024 8640 2941 8640 2920 8797
TIME...MOT...LOC 1228Z 264DEG 36KT 2946 8817 

HAIL...<.75IN
WIND...>34KTS

$$

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special marine warning went out at Apr 11, 7:00 AM CDT, 30 minutes earlier.

Area forecast discussion, Apr 11, 7:00 AM CDT, 30 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
700 AM CDT Sun Apr 11 2021

.AVIATION...
11/12Z issuance...A few isolated showers or possible thunderstorms
near the coast through mid morning, but ending by late morning as
drier air filters into the region in the wake of a cold front that
has currently moved south across most of the area. The front will
move offshore this morning, ending any chances for rain. A few mid
leve clouds around early this morning, then mainly just a few
thin, high clouds expeted by late this morning and through
tonight. Light northwesterly winds through the period. /12

&&

.PREV DISCUSSION... /issued 457 AM CDT Sun Apr 11 2021/

NEAR TERM UPDATE /Now Through Monday/...As short range and high
resolution models have been indicating, moisture and ascent has
increased over the northern Gulf and adjacent coastal portions of
the western FL panhandle early this morning as a series of
shortwave impulses embedded within W-SW flow aloft move across the
northern Gulf. Scattered to occasionally numerous showers and
thunderstorms have developed over the northern Gulf of Mexico and
will continue to develop and move east-northeast into early
morning hours. A few showers and storms may also develop over the
western Florida panhandle early this morning, thus we maintained
the 20-30% POPs for that area for early this morning, but these
rain chances will end later this morning as a cold front that is
currently dropping southeast across our forecast area moves on off
to the east. A drier airmass will otherwise spread into our
region behind the front, bringing clearing skies and dry
conditions for this afternoon through Monday.

MLCAPE values around 1000 J/KG early this morning along the coast,
and as high as 1500-2000 J/KG over the adjacent Gulf waters,
combined Effective Bulk shear of up to around 50 knots and steep mid
level lapse rates (about 7-7.5 C/KM) is resulting in a few strong to
severe storms over the Gulf waters (with winds likely in excess of
40 knots and hail up to around 2 inches), primarily beyond 2
nautical miles offshore. We will continue to monitor for any
development closer to the beaches of the western Florida panhandle
but HiRes model trends indicate that all of this stronger activity
will remain offshore and remain a marine hazard only, with
convection ending over the marine area later this morning.

Highs today range in the mid 70s to lower 80s, warming into the 80s
across most inland locations on Monday. Lows tonight will be cooler
in the upper 40s to lower 50s inland and in the mid to upper 50s
near the coast.

This High Surf Advisory along our beaches will expire early this
morning, but the High rip current risk continues through this
afternoon. /12

SHORT TERM /Monday night Through Tuesday night/...The local area
remains in a generally zonal flow aloft as an upper low meanders
east across the Upper Midwest and into the Great Lakes region. A
subtle shortwave slides through the flow aloft and saunters into the
area on Tuesday afternoon and evening. Meanwhile, a surface high
overhead slowly slides east as a front stalls north of the area on
Tuesday. Moisture begins to rebound through the day on Tuesday as
PWATS increase from 0.5 inches in the morning to 1.2-1.5 inches by
the afternoon, mainly for areas west of the I-65 corridor.
Increasing moisture coincident with the forcing from the subtle
shortwave sliding across the region will lead to a round of showers
and storms by Tuesday afternoon. Rain showers will likely begin to
develop first across southeast Mississippi before spreading into
much of the area with the best chance for showers and storms across
the southern portion of the area in the afternoon. Showers and
storms will linger across the coastal waters and along the coast
through Tuesday evening and into the overnight hours. Mostly sunny
skies and less of a chance for rain will lead to temperatures
trending warmer on Tuesday afternoon across the eastern half of the
area. A few locations east of I-65 may even soar into the upper 80s
by Tuesday afternoon. 07/mb

EXTENDED TERM /Wednesday Through Saturday/...For the Extended portion of
the forecast, inconsistent handling, both run to run and between
models, of an active upper pattern over the northern half of the
Conus and southern Canada continues to keep confidence low. For the
current forecast, the Extended starts with a closed upper low over
the northwestern Conus and another over the Northeast, and an upper
ridge over the Plains. Guidance is either advertising the
northeastern upper low meandering around over the Northeast(GFS) or
moving off quickly to the east(ECWMF) with the upper ridge shifting
east to the East Coast(ECMWF) or shortwave energy digging an upper
trough over the eastern Conus(GFS). Both start with a weak cold
front stalled near the northern Gulf coast, with shortwave energy
getting directed over the Southeast. The first round moves over and
east of the forecast area into Wednesday night, with the second
round moving over the Southeast Friday into the weekend, bringing
rain mid week and the end of the week. With either an upper ridge
bringing a warmer, bit drier solution(ECWMF) or cooler/wetter
solution(GFS) being possible, have split the difference for the
forecast. Temperatures around to a bit below seasonal norms are
expected, with a chance of rain mid week, then again Friday into the
weekend. /16

MARINE...A light to occasionally moderate offshore flow will
develop over the coastal waters after the passage of a cold front
this morning and continue through Monday. The only marine hazard
will be strong storms over the Gulf waters early this morning, but
ending later this morning or this afternoon. Light to moderate
onshore flow returns Monday night through Tuesday night before
becoming offshore again by mid week with the passage of yet another
cold front. Little change in seas expected. /12

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk until 6 PM CDT this evening for ALZ265-266.

     High Surf Advisory until 7 AM CDT this morning for ALZ265-266.

FL...High Rip Current Risk until 6 PM CDT this evening for FLZ202-204-
     206.

     High Surf Advisory until 7 AM CDT this morning for FLZ202-204-
     206.

MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 1:14 AM CDTSpecial Marine WarningMOB91 min
Apr 11, 2:13 AM CDTSpecial Marine WarningMOB47 min
Apr 11, 2:57 AM CDTSpecial Marine WarningMOB93 min
Apr 11, 4:29 AM CDTSpecial Marine WarningMOB91 min
Apr 11, 5:59 AM CDTSpecial Marine WarningMOB91 min

Nearby

Special Marine Warnings in Alabama, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.